Case report: We present the case of a 52-year-old man with steroid-dependent ulcerative colitis, needing immunosuppressive therapy with azathioprine. The drug had been started 3 years earlier, but stopped after a few months because the patient reported palpitations, lipothymia, nausea and vomiting. Given the continued steroid-dependent ulcerative colitis and the lack of clinical documentation about a reaction with a dubious relationship to azathioprine, we decided to rechallenge the patient with the drug under clinical monitoring and after informed consent. After starting 50 mg of azathioprine, the patient showed general malaise, nausea and vomiting. An ECG showed atrial fibrillation, and the patient reported that the symptoms were similar to those previously experienced. Discussion: We have found two other cases of similar onset of atrial fibrillation after azathioprine use, although some confounding elements in these episodes make the possible causal relationship between the drug and this adverse event uncertain.

New onset of atrial fibrillation after introduction of azathioprine in ulcerative colitis: case report and review of the literature / A. Cassinotti, A. Massari, E. Ferrara, S. Greco, M. Bosani, S. Ardizzone, G. Bianchi Porro. - In: EUROPEAN JOURNAL OF CLINICAL PHARMACOLOGY. - ISSN 0031-6970. - 63:9(2007), pp. 875-878.

New onset of atrial fibrillation after introduction of azathioprine in ulcerative colitis: case report and review of the literature

A. Cassinotti
Primo
;
S. Greco;M. Bosani;S. Ardizzone;G. Bianchi Porro
Ultimo
2007

Abstract

Case report: We present the case of a 52-year-old man with steroid-dependent ulcerative colitis, needing immunosuppressive therapy with azathioprine. The drug had been started 3 years earlier, but stopped after a few months because the patient reported palpitations, lipothymia, nausea and vomiting. Given the continued steroid-dependent ulcerative colitis and the lack of clinical documentation about a reaction with a dubious relationship to azathioprine, we decided to rechallenge the patient with the drug under clinical monitoring and after informed consent. After starting 50 mg of azathioprine, the patient showed general malaise, nausea and vomiting. An ECG showed atrial fibrillation, and the patient reported that the symptoms were similar to those previously experienced. Discussion: We have found two other cases of similar onset of atrial fibrillation after azathioprine use, although some confounding elements in these episodes make the possible causal relationship between the drug and this adverse event uncertain.
Adverse events; Atrial fibrillation; Azathioprine; IBD; Toxicity; Ulcerative colitis
Settore MED/12 - Gastroenterologia
Article (author)
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2434/34838
Citazioni
  • ???jsp.display-item.citation.pmc??? 6
  • Scopus 20
  • ???jsp.display-item.citation.isi??? 19
social impact